The Health Sciences Institute is intended to provide cutting-edge health information.
Nothing on this site should be interpreted as personal medical advice. Always consult with your doctor before changing anything related to your healthcare.

Could this pain med combo SUFFOCATE the life out of you? [Double trouble!]

Imagine feeling so confused, you don’t know where you are…

And you can barely stay awake.

In fact, you might not be able to wake up at all.

Your breathing might become so show and shallow… your skin turns blue.

Your loved ones who care for you feel utterly helpless.

Because what began as a manageable breathing disorder turned into a life-threatening risk of the air being choked right out of you.

Here’s what you and your caretaker might not know…

It was TRIGGERED by a prescription you filled… upon the urging of your doc.

Here’s the SUFFOCATING drug side effect that could leave you GASPING for air.

Even the feds are worried

 

If you’ve already got chronic obstructive pulmonary disease (COPD)… or any other respiratory risk factor… there’s a warning about serious breathing difficulties you need to know about right away.

Especially if you’re a little on the older side.

The FDA has sounded the alarm about taking a class of prescription drugs known as gabapentinoids – which includes gabapentin and pregabalin.

They’ve been approved to treat seizurescertain types of nerve pain… fibromyalgia… and restless leg syndrome

But they’re also given to patients with OTHER types of nerve pain… and more. (More on that in a moment.)

It turns out that if you combine one of these drugs with an opioid, it can skyrocket your risk for…

  • slow, ineffective breathing (a.k.a. hypoventilation, or respiratory depression)
  • opioid overdose death.

The irony of all ironies?

Gabapentinoids are FREQUENTLY prescribed in combination with opioids!

The danger arises because of how BOTH gabapentinoids and opioids put a DAMPER on your central nervous system

Together, they could INTERFERE with how your brain tells your lungs to breathe.

At least 12 people died from this drug combo between 2012 and 2017… that we know about.

The same goes for other CNS depressants…. like anti-anxiety meds (a.k.a. benzos) and sleep meds (a.k.a. hypnotics).

When combined with another CNS depressant, antidepressants and antihistamines jack up your risk of breathing difficulties, too.

NONE of them are safe to combine with a gabapentinoid… OR an opioid.

But as usual, the feds are pussyfooting around the issue.

They’re NOT telling docs to STOP prescribing these drugs together…

They’re only urging them to read the newly revised drug labels… prescribe gabapentinoids at the lowest possible dose… and keep a look out for symptoms of sedated breathing.

In fact, they’re not even blaming the drugs themselves – or the common practice of combining them (a.k.a. “polypharmacy”).

They’re blaming YOU!

Because they say this risk is connected to gabapentinoid ABUSE.

That’s why the new clinical trials they’ve ordered from the manufacturers AREN’T about the drugs’ SAFETY… but their abuse potential.

Meanwhile, the use of gabapentin and pregabalin TRIPLED between 2002 and 2015 – but not because patients have been ASKING for them.

Docs and hospital staff have come to depend on them for an ever-growing number of off-label uses.

They’ve IGNORED the fact that a 2018 analysis found only LIMITED scientific evidence that gabapentin in particular would even IMPROVE some of those other conditions.

And since those EXPANDED indications were never FORMALLY evaluated by the FDA… the risks associated with using these drugs to treat them were never determined.

But the truth always comes out… one way or another.

If you’re already on a gabapentinoid, don’t try quitting it on your own. Work with your doc to work yourself off of it or reduce it down to the lowest possible dose.

And if he tries to get you to start taking a gabapentinoid, make sure the risks are KNOWN… and that they’re worth whatever benefit you may receive.